Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS JSJ

September 3, 2015

NWS JSJ issued this severe thunderstorm warning at Sep 3, 2015, 1:46 PM CDT. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2015, 1:46 PM CDT (18:46 UTC)
Expired
Sep 3, 2015, 2:45 PM CDT
In force
59 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 41 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:00 PM CDTHAIL 0.88Orocovis, PRNICKEL SIZE HAIL WAS REPORTED IN OROCOVIS VIA SOCIAL MEDIA.
Sep 3, 2:00 PM CDTHAIL 0.88Orocovis, PRNICKEL SIZED HAIL WAS REPORTED IN OROCOVIS VIA SOCIAL MEDIA.
Sep 3, 2:45 PM CDTHAIL 0.25Jayuya, PRPEA SIZED HAIL IN JAYUYA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUCA52 TJSJ 031846
SVRSJU
PRC039-073-107-031945-
/O.NEW.TJSJ.SV.W.0001.150903T1846Z-150903T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
246 PM AST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OROCOVIS MUNICIPALITY IN PUERTO RICO...
  CIALES MUNICIPALITY IN PUERTO RICO...
  JAYUYA MUNICIPALITY IN PUERTO RICO...

* UNTIL 345 PM AST

* AT 243 PM AST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
  STATIONARY OVER THESE MUNICIPALITIES. THIS SEVERE STORM WILL 
  PRODUCE TORRENTIAL RAINFALL AND STRONG WINDS UP 45-55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...HAIL...INTENSE 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF 
PRODUCING BRIEF TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...OR AN 
INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 1826 6644 1827 6640 1829 6638 1827 6638
      1824 6635 1820 6635 1820 6636 1817 6637
      1816 6640 1818 6647 1815 6655 1816 6653
      1817 6652 1819 6651 1821 6661 1830 6656
TIME...MOT...LOC 1843Z 115DEG 2KT 1822 6653 

$$

ER/CAM/OM
1 follow-up statement
452 
WUCA52 TJSJ 031846 CCA
SVRSJU
PRC039-073-107-031945-
/O.COR.TJSJ.SV.W.0001.150903T1846Z-150903T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
246 PM AST THU SEP 3 2015

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OROCOVIS MUNICIPALITY IN PUERTO RICO...
  CIALES MUNICIPALITY IN PUERTO RICO...
  JAYUYA MUNICIPALITY IN PUERTO RICO...

* UNTIL 345 PM AST

* AT 243 PM AST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  NEAR STATIONARY OVER THESE MUNICIPALITIES. THIS SEVERE STORM
  WILL PRODUCE TORRENTIAL RAINFALL...HAIL...INTENSE LIGHTNING AND
  STRONG WINDS UP 45-55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...HAIL...INTENSE 
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY 
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.

DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF 
PRODUCING BRIEF TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...OR AN 
INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 1826 6644 1827 6640 1829 6638 1827 6638
      1824 6635 1820 6635 1820 6636 1817 6637
      1816 6640 1818 6647 1815 6655 1816 6653
      1817 6652 1819 6651 1821 6661 1830 6656
TIME...MOT...LOC 1843Z 115DEG 2KT 1822 6653 

$$

ER/CAM/OM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:43 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 3, 10:43 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1143 AM AST THU SEP 3 2015

.SYNOPSIS...
WARM TEMPERATURES AND MOSTLY SUNNY SKIES PREVAILED THIS MORNING
ACROSS THE LOCAL ISLANDS. THE DOPPLER WEATHER RADAR NOT DETECTED
SHOWER ACTIVITY OVER LAND LATE THIS MORNING. TJSJ SOUNDING DATA
OBSERVED STEEP LAPSE RATE AT THE 850-700MB LAYER...TODAYS VALUES
ARE AROUND THE PERCENTILE 75TH FOR THE CURRENT MONTH. MID LEVEL
TEMPERATURES...AT 500MB...HAVE VALUES AROUND -8 DEGREES
CELSIUS. ANOTHER FACT IS THAT THE CURRENT SOUNDING DOES NOT HAVE
ANY INVERSION. THE PROXIMITY OF AN UPPER LEVEL TROUGH WILL COMBINE
WITH THE AVAILABLE MOISTURE TO PRODUCE POSSIBLE ISOLATED TO
SCATTERED SHOWERS WITH MODERATE TO STRONG TSTORM OVER THE
INTERIOR...NORTH AND WEST SECTIONS OF PUERTO RICO. IN
ADDITION...UNDER THE PREVAILING SOUTHERLY WIND FLOW...THE
DEVELOPMENT OF SHOWERS ARE POSSIBLE IN THE WAKE OF THE US VIRGIN
ISLANDS. MINOR CHANGES WERE INTRODUCE TO THE PREVIOUS FORECAST
BUT THE FORECAST DISCUSSION STILL IN GOOD AGREEMENT WITH THE NEW
DATA.

&&

.AVIATION...MAINLY VFR CONDS ACROSS ALL TAF SITE. MOUNTAIN OBSC
WITH TSTORM ARE POSSIBLE OVER THE CORDILLERA CENTRAL...SOME OF
OF THIS SHRA/TSRA ARE POSSIBLE OVER TJBQ/TJMZ/TJSJ AFT 03/18Z.
AFT 0323Z...LIGHT PASSING SHOWERS MAY BE POSSIBLE OVER
TIST/TISX/TJSJ/TNCM/TKPK FROM TIME TO TIME. WINDS FROM THE EAST-
SOUTHEAST AT 10 TO 15 MPH WITH SEA BREEZE VARIATIONS...AND LOCALLY
HIGHER IN/NEAR TSRA/SHRA. FOLLOWED BY CALM TO LIGHT AND VARIABLE
WINDS AND LAND BREEZE VARIATIONS ALONG THE COASTAL SECTIONS AFT
0323Z.

&&

.MARINE...SEAS ARE EXPECTED TO CONTINUE BELOW 4 FEET WITH EAST TO
SOUTHEAST WINDS BETWEEN 10 TO 15 KNOTS. INCLEMENT WEATHER ARE
POSSIBLE NEAR SHOWERS AND THUNDERSTORM THIS AFTERNOON. THE
PREVIOUS MARINE FORECAST STILL IN EFFECT...REFER TO THE PREVIOUS
DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 429 AM AST THU SEP 3 2015/

SYNOPSIS...TUTT WILL MEANDER OVER AND NORTH OF THE FORECAST AREA
THROUGH SUNDAY. BUILDING MID TO UPPER LEVEL RIDGE FROM THE EAST WILL
BE THE DOMINANT WEATHER FEATURE FOR THE NEXT SEVERAL DAYS. LOW LEVEL
PERTURBATIONS EXPECTED TO INCREASE MOISTURE ON LATE SATURDAY/SUNDAY
AND BY MID-WEEK.

DISCUSSION...MOSTLY CLEAR SKIES PREVAILED OVER LAND AREAS OVERNIGHT.
A FEW SHOWERS WERE NOTED OVER THE MONA PASSAGE AND ACROSS THE
OFFSHORE ATLANTIC WATERS. IN GENERAL...FOR THE NEXT SEVERAL DAYS
EXPECT SHOWERS WITH ISOLATED THUNDERSTORMS TO DEVELOP MAINLY OVER
THE INTERIOR AND WESTERN SECTIONS OF PR EACH AFTERNOON.
ELSEWHERE...MOSTLY DRY AND FAIR WEATHER CONDITIONS ARE EXPECTED.
MODEL GUIDANCE SUGGEST THAT BETWEEN SATURDAY/SUNDAY MOISTURE WILL
INCREASE GRADUALLY...AND PASSING SHOWERS SHOULD BE MORE FREQUENT
ON SATURDAY NIGHT ACROSS THE USVI AND EASTERN PR...WITH USUAL
CONVECTION ALONG THE CORDILLERA CENTRAL AND WESTERN PR IN THE
AFTERNOON HOURS. THEN...DRY AND FAIR WEATHER CONDITIONS WILL
RETURN THROUGH AT LEAST MID-WEEK WHEN THE NEXT TROPICAL WAVE IS
FORECAST TO BE NEAR THE LOCAL AREA.

AVIATION...VFR XPCTD XCP MVFR IN ISOLD/SCT SHRA/TSRA INTERIOR/WEST
PR DURING THU/FRI AFT WI FEW OBSCD MTNS. WIND BLW FL150 VRBL 10 KT
OR LESS BCMG E TO NE UP TO 10 KT LATE TDY THRU FRI.

MARINE...SEAS MAINLY BELOW 3 FEET AND EAST TO SOUTHEAST WINDS
BETWEEN 10 TO 15 KNOTS EXPECTED THRU FRIDAY. SEAS EXPECTED TO
INCREASE UP TO 4 FEET WITH GENTLE TO MODERATE TRADES BY EARLY
NEXT WEEK. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ACROSS
SOME BEACHES OF NORTHERN PR DUE TO A WEAK NORTHERLY GROUND SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  91 /  10  10  30  30
STT  78  88  79  88 /  10  10  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

27/23
Hazardous weather outlook, Sep 3, 11:00 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST THU SEP 3 2015

AMZ710>745-PRZ001>013-041600-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1200 PM AST THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE NORTHERN...INTERIOR AND WESTERN SECTIONS OF PUERTO RICO.
INTENSE THUNDERSTORMS OVER THESE AREAS COULD PRODUCE SMALL HAIL
AND STRONG GUSTY WINDS. IN ADDITION...HEAVY RAINFALLS COULD LEAD
TO URBAN AND SMALL STREAM FLOODING.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ON THE
FOLLOWING BEACHES OF NORTHERN PUERTO RICO: PINONES...OCEAN
PARK...MAR CHIQUITA...PUERTO NUEVO AND JOBOS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HIGH WINDS...HAIL...FLOODING...
WATERSPOUT...AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN
SAN JUAN.

AMZ715-725-VIZ001-002-041600-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1200 PM AST THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 1:22 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST THU SEP 3 2015

PRZ006-032015-
CENTRAL INTERIOR-
222 PM AST THU SEP 3 2015

...A STRONG THUNDERSTORM WILL AFFECT OROCOVIS...COROZAL...COAMO...
BARRANQUITAS...MOROVIS AND CIALES MUNICIPALITIES...

AT 220 PM AST...A STRONG THUNDERSTORM WAS OVER OROCOVIS. THE STORM
WAS NEARLY STATIONARY. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL
ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING
WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1821 6627 1816 6631 1819 6651 1831 6647
TIME...MOT...LOC 1820Z 115DEG 4KT 1822 6639

CAM
Special weather statement, Sep 3, 1:39 PM CDT, 7 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
222 PM AST JUEVES 3 DE SEPTIEMBRE DE 2015

PRZ006-032015-
CENTRAL INTERIOR-
222 PM AST JUEVES 3 DE SEPTIEMBRE DE 2015

...TRONADAS FUERTES CONTINUAN DESARROLLANDOSE Y AFECTANDO
OROCOVIS...COROZAL...COAMO... BARRANQUITAS...MOROVIS Y CIALES.

A LAS 2 PM AST...UNA FUERTE TRONADA ESTA AFECTANDO OROCOVIS. ESTA
TRONADA SE ENCUENTRA CASI ESTACIONARIA. VIENTOS EN EXCESO DE 30 MPH
SON POSIBLES CON ESTA TORMENTA. LLUVIA TORRENCIAL OCURRE CON ESTA
TORMENTA...Y RESULTARAN EN INUNDACIONES LOCALIZADAS. NO MANEJE SU
VEHICULO A TRAVES DE CARRETERAS INUNDADAS.

RELAMPAGOS FRECUENTES ESTAN OCURRIENDO CON ESTA TORMENTA. LOS RAYOS
PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO SEGURO DENTRO
DE UN VEHICULO O EDIFICIO.

CAM/ER

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:22 PM CDTSpecial Weather StatementJSJ113 min
Sep 3, 2:15 PM CDTSpecial Weather StatementJSJ2 hr
Sep 3, 2:32 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.